Skip to content
My WebMD Sign In, Sign Up

Depression Health Center

Font Size

Antidepressants Tied to Stomach Bleeding

Risk Greatest for Newer Antidepressants, but Still Small
By
WebMD Health News

Jan. 17, 2003 -- The most widely prescribed antidepressants carry a modest risk for stomach and intestinal bleeding. And the risk increases further when aspirin or other anti-inflammatory pain relievers are also taken, new research from Denmark shows.

The large study shows that people taking selective serotonin reuptake inhibitors (SSRIs) -- such as Prozac, Zoloft, and Paxil -- were nearly four times as likely to be hospitalized with stomach or intestinal bleeding than people not taking one of these antidepressants.

When SSRIs were combined with anti-inflammatory drugs such as ibuprofen, the risk of bleeding jumped 12-fold. And those who took SSRIs and low-dose aspirin (81 mg) were at five times greater risk. The findings are published in the Jan. 13 Archives or Internal Medicine.

Study researcher Henrik Toft Sorensen, MD, PhD, says people taking the antidepressants should not be overly alarmed, even though the findings offer strong evidence that SSRIs do increase the risk of stomach and intestinal bleeding.

"It is important to balance the modest risk against the very real benefits of these drugs," he tells WebMD. "Depression is a very serious condition, and these are very useful drugs. But physicians need to be aware of this when prescribing them."

Among 26,000 people taking antidepressants, the researchers found that all SSRIs increased the risk of bleeding, as did other antidepressants that affected serotonin levels, such as Tofranil and Elavil. Antidepressants that had no impact on serotonin -- such as Desipramine and Nortriptyline -- did not increase the risk of bleeding.

It is believed that SSRIs increase bleeding by decreasing the ability of platelets to clot the blood.

Sorensen says people at high risk for stomach or intestinal bleeding might want to consider taking older antidepressants such as tricyclics, which do not affect serotonin levels. Researcher Carl van Walraven, MD, agrees but says these drugs have their own set of troubling side effects.

Van Walraven and colleagues at Ontario's Ottawa Health Research Institute also conducted a study of SSRIs and digestive system bleeding, published in September of 2001. They, too, found a small association between use of the antidepressants and bleeding, but the risk was significant only for those who were already at high risk of such bleeding -- such as the elderly and those with a prior history of digestive system bleeding.

"Even for those at high risk, this is not a black-and-white issue," van Walraven tells WebMD. "The choice of a medication for depression or any condition usually balances a number of factors, including cost, side effects, tolerability, and interactions with other medications. These studies suggest that for people at high risk, [stomach and intestinal] bleeding is a factor that should be considered."

Today on WebMD

contemplation
Differences between feeling depressed or blue.
light therapy
What are the symptoms?
 
depressed man sitting on hallway floor
Learn the truth about this serious illness.
Sad woman looking out of the window
Tips to stay the treatment course.
 
Woman taking pill
Article
Woman jogging outside
Feature
 
man screaming
Article
woman standing behind curtains
Article
 
Pet scan depression
Slideshow
antidepressants slideshow
Article
 
pill bottle
Article
Winding path
Article